Q&A: Does protein in my urine affect the baby?
I am 26 weeks pregnant. I went for a check-up and they found out that my urine contains protein. They gave me metronidazole and eryko medication to treat this. But this medication is now making me vomit every morning. Should I continue it or stop? And does protein in my urine affect the baby?
Dr Bronwyn Moore (gynaecologist) answers:
Protein in your urine has no direct effect on the baby. The reason we always check your urine is that protein is one of the signs of pre-eclampsia. This is a condition where your blood pressure can climb rapidly, your kidney function can become abnormal and your clotting can be affected as your platelets drop. In very severe cases liver abnormalities and seizures can occur.
If pre-eclampsia occurs, then the placenta can be affected and this affects baby’s growth and amniotic fluid volume.
Protein in the urine can also be found if you have a vaginal discharge. You have been given an antibiotic, so this is what your healthcare provider thinks is causing the protein. Unfortunately these antibiotics can cause nausea and vomiting, even when you aren’t pregnant. Try taking it a little later in the day after eating. If you aren’t able to tolerate it ask your caregiver if there is a different medication you could take.